Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 45, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 3, 1998, 3:23 PM EDT for Dorchester County, South Carolina. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1998, 3:23 PM EDT (19:23 UTC)
- Expired
- May 3, 1998, 4:10 PM EDT
- In force
- 47 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Dorchester County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 3:30 PM EDT | Hail 1 | Summerville, SC | |
| May 3, 4:10 PM EDT | Hail 0.75 | Knightsville, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1523 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
433 WUUS1 KCHS 031924 RRA SVRCHS SCC035-032010- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 323 PM EDT SUN MAY 3 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DORCHESTER COUNTY IN SOUTH CAROLINA * UNTIL 410 PM EDT * AT 320 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ROUTE 17A...10 MILES SOUTHEAST OF COTTAGEVILLE... MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL MOVE... ALONG ROUTE 17A TO NEAR SUMMERVILLE BY 340 PM DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. ML
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 12:40 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 3, 12:40 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1240 PM EDT SUN MAY 3 1998
LINE OF TSRA APPROACHING CWA MORE QUICKLY THAN EARLIER THINKING. BLV
THREAT PD IS NOW FM 2 TO 8 PM. STILL LOOKING FOR LG HAIL AND PERHAPS
DAMAGING WINDS. NEW ETA ROTATES A S/WV THRU WRN SC BY EVE...THEN BRINGS
IN ANOTHER PIECE OF ENERGY WITH UVM AGAIN TNGT. TEMPS HV RISEN INTO THE
LOWER 80S ACROSS THE CWA AND DEWPTS HV REACHED THE LWR 60S AT NBC AND
MID 60S SAV AREA. 12Z FWC FCST DEWPTS RUNNING ABT 10 DEG TOO LOW FOR SE
GA. NOT GOOD. WL RAISE POPS TO 50 PCT FOR TNGT FCST. TSRA ACTIVITY SHUD
SETTLE DOWN LATE TNGT...BUT THINK ANOTHER ROUND IS IN STORE FOR MON AFT
AS EFFECTS OF UPR LO ARE FELT. ETA SHOWING ANOTHER UVM MAX OVER ERN SC
BY MON EVE. WL GO W/A 30 POP FOR NOW. WL NOT NEED TEMP RANGE MON AS
FLOW SHUD BE W-SW. ON TUE...GRAD A LTL WEAKER AND NOT AS MUCH OF A WRLY
COMPONENT. SEABREEZE SHUD OFFSET 80 DEG READINGS ALG CST...SO WL
INCLUDE TEMP RANGE. OTHER THAN THAT...FWC TEMPS LOOK REASONABLE.
CWF...WIND BEGINNING TO INC ACROSS THE WATERS EARLY THIS AFT. WL NOT
MAKE ANY MAJOR CHGS TO CUR FCST. NGM BL WINDS LOOK TOO HI...ETA BL
WINDS ARE A BIT LWR THRU 06Z TNGT. WL COMPROMISE AND KEEP COND BLO SCA
CRIT THRU FCST PD.
CHS APT 62/80/60/81 5322
DOWNTOWN 64/80/63/78
INLAND CTYS 60/80/58/82
SAV APT 62/81/60/82 5211
S COAST /CHS-NBC/
.TONIGHT...A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS...A FEW
POSSIBLY SEVERE EARLY. LOW 60 TO 65. SOUTHWEST WIND 10 MPH.
.MONDAY...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF AFTERNOON
THUNDERSTORMS. HIGH NEAR 80. SOUTHWEST WIND 15 MPH.
.MONDAY NIGHT...A 20 PERCENT CHANCE OF A THUNDERSTORM EARLY...OTHERWISE
PARTLY CLOUDY. LOW IN THE LOWER 60S (UPPER 50S INLAND).
.TUESDAY...PARTLY CLOUDY WITH A 20 PERCENT CHANCE OF AN AFTERNOON
THUNDERSTORM. HIGH UPPER 70S COAST TO LOWER 80S INLAND.
TJRIn the hours before
Local storm report, May 3, 2:14 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
214 PM EDT SUN MAY 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0212 PM 8 NE MILLEN GA .75 INCH HAIL
05/03/98 JENKINS SPOTTER REPORT
MLLocal storm report, May 3, 2:14 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
214 PM EDT SUN MAY 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0212 PM 8 NE MILLEN GA .75 INCH HAIL
05/03/98 JENKINS SPOTTER REPORT
MLLocal storm report, May 3, 2:35 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
235 PM EDT SUN MAY 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 2 S HILLTONIA GA .75 INCH HAIL
05/03/98 SCREVEN DISPATCH REPORT. HIGH
WINDS BUT NO ESTIMATE.
ML/TJRLocal storm report, May 3, 2:35 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
235 PM EDT SUN MAY 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 2 S HILLTONIA GA .75 INCH HAIL
05/03/98 SCREVEN DISPATCH REPORT. HIGH
WINDS BUT NO ESTIMATE.
ML/TJRLocal storm report, May 3, 3:13 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
313 PM EDT SUN MAY 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0308 PM PEMBROKE GA 1 INCH HAIL
05/03/98 BRYAN REPORTED BY COUNTY
DISPATCH
TJRLocal storm report, May 3, 3:13 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
313 PM EDT SUN MAY 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0308 PM PEMBROKE GA 1 INCH HAIL
05/03/98 BRYAN REPORTED BY COUNTY
DISPATCH
TJRThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:50 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Hampton | 45 min |
| May 3, 3:51 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 49 min |
| May 3, 3:58 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 47 min |
| May 3, 4:19 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 61 min |
| May 3, 4:32 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 33 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.